A 6-year-old girl from East Harlem, N.Y., died Sunday afternoon after her foster mother allegedly gave her a fentanyl pain patch to treat her neck pain, reports 7online.com.

When Taylor Webster first complained to her foster mother, Joanne Alvarez, 54, of neck pain, Alvarez gave the girl Baby Motrin.

When that didn’t work, Alvarez applied the fentanyl patch on Taylor’s skin, officials said.

“The problem here is two-tiered,” said Dr. Manny Alvarez, managing health editor for FOXNews.com. “One, it clearly tells us how adult medication is inappropriate for children, even in its most benign form. This is because children are sized differently and they metabolize it differently. The second problem is that this little girl got a fentanyl patch. Some people think the patch is localized, and not as effective, but the medication is still absorbed through the bloodstream.”

Police said they found the girl unconscious in her bed around 3 p.m. Sunday and she was rushed to Mt. Sinai Hospital, where she was pronounced dead.

Fentanyl, which operates under the brand name of Duragesic, is an opiate painkiller that has caused other deaths, according to the Food and Drug Administration. The FDA recommends that fentanyl not be used to treat short-term pain, pain that is not constant or for pain after an operation.

Alvarez was reportedly charged with criminally negligent homicide, according to the TV station.

Click here to read the full story from 7online.com and to see a picture of Taylor.

Click here to watch Dr. Manny discuss this story on America's Pulse.